Florida, 2014

Flood and Damaging Wind in Florida, July 5, 2014

July 5, 2014 · NWS JAX · 3 events in 2 counties and zones

A weakening frontal zone over NE Florida and SE Georgia provided a focus for afternoon shower and thunderstorms to form. A few strong to severe storms developed in the afternoon and evening over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakening frontal zone over NE Florida and SE Georgia provided a focus for afternoon shower and thunderstorms to form. A few strong to severe storms developed in the afternoon and evening over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 8:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 8:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 AM EDT SAT JUL 5 2014

.UPDATE...
SURFACE-LOW LEVEL TROUGH-SHEAR LINE EXTENDS FROM THE ATLANTIC
ACROSS NORTH FLORIDA AND INTO THE NORTHEASTERN GULF OF MEXICO. THIS
SHEAR LINE WILL BE THE FOCUSING MECHANISM FOR AFTERNOON
THUNDERSTORMS MOVING FROM THE GULF TOWARD THE EAST COAST. A FEW
OF THESE STORMS WILL HAVE FREQUENT LIGHTNING AND GUSTY WINDS
TODAY. ACROSS SOUTHEAST GEORGIA IT IS A ENTIRELY DIFFERENT STORY
WITH HOT TEMPS AND HEAT INDEX READING IN THE MID TO UPPER 90S.

&&

.AVIATION...
RIGHT NOW HAVE THUNDERSTORMS IN THE VICINITY FOR MOST STATION AND
A TEMPO GROUP AT GAINESVILLE. MAY HAVE TO ADD MORE TEMPO GROUPS
DEPENDING UPON HOW THE CONVECTION DEVELOPS TODAY.

&&

.MARINE...
THINGS ARE CONTINUING TO SETTLE DOWN OVER THE COASTAL WATERS WITH THE
MAIN THREAT TODAY BEING THUNDERSTORMS MOVING TOWARD THE EAST AND
COVERING INLETS AND PASSES THIS AFTERNOON.

RIP CURRENTS: MODERATE RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  71  92  70 /  30  20  20  20
SSI  86  76  86  74 /  30  20  20  20
JAX  90  73  91  73 /  40  30  30  30
SGJ  86  74  88  75 /  30  20  30  30
GNV  89  70  91  70 /  30  30  40  40
OCF  89  70  90  71 /  30  30  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK//GUILLET
Hazardous weather outlook, Jul 5, 3:41 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 AM EDT SAT JUL 5 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-061100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
441 AM EDT SAT JUL 5 2014

...MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES DUE TO
ONSHORE WINDS AND SWELLS.

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE...WITH LOCALLY GUSTY WINDS AND FREQUENT LIGHTNING
STRIKES BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RIP CURRENT RISK IS EXPECTED ON SUNDAY.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA EACH DAY.

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 34 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Duval

When
July 5, 11:00 AM EST to 4:50 PM EST
Where
Duval County, Sunbeam
Reported by
Public
Coordinates
30.200, -81.580

A retired broadcast meteorologist reported 3.15 inches or rainfall in Beauclerc since noon.

Thunderstorm Wind, Alachua

When
July 5, 4:50 PM EST
Where
Alachua County, 5.49 mi NE of Archer Flying Ten Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.680, -82.460

At least 5 trees were blown down. The time was based on radar.

Flood, Alachua

When
July 5, 5:15 PM EST
Where
Alachua County, 1.51 mi NNW of Hawthorne to 1.41 mi NNW of Hawthorne
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.600, -82.090

Water was coming into some resident homes along U.S. Highway 301 and State Road 20 in Hawthorne. The cost of damage was unknown, but estimated for this event to be included in StormData.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532553, 532552, 532551.